Hi everyone, I just got home from the hospital and I feel left in the dark. I was just told that I have Diastolic Heart Failure. BNP is 900, EF 50%. They just told me to continue my lasix, limit fluids, eat low sodium diet, and sent me home. Now I'm sitting here with my head spinning, thinking "What the heck just happened?"
How do you stage heart failure? After reading about a BNP of 900 that makes it sound like I am already pretty advanced into this. But yet if I still have a EF of 50% then I'm only in the early stage? I'm confused. Where am I? So does this mean I'm going to die within the next few months or what? I just had an echo done 4 months ago, and was only mildly retaining fluid then too. How did I so suddenly end up now being told it's heart failure?
They obviously didn't tell me much. And i didn't know anything about this BNP and EF stuff, so I didn't even know WHAT to ask. Now that I've had time to research this I have tons of questions.
Here is my history. I have some moderate heart damage from an accident (artery was calcified so it split open) that happened during a stent placement about 5 years ago, which resulted in heart bypass. I've been on lasix ever since for mild edema. No problems at all since then. Recently I noticed that my lasix just quit working the way it use to. But I only gained 8 lbs of water. And I started getting the flutters and thumping beats. Then a few days ago is when the heaviness started, an awful heaviness in my stomach and legs with shortness of breath, when I do things. What is that from? That's what sent me to the hospital this time.
Now I'm home from the hospital and still have the same problems that sent me there. They only increased my Toprol (which has my blood pressure way, way down). And if my lasix quit working before I went to the hospital what makes them think it's going to work now that I'm back home? I'm confused.
"heaviness started, an awful heaviness in my stomach and legs with shortness of breath" most likely cause would be heart failure, or Congestive Heart Failure, which in itself means that your heart is losing it's ability to move the fluids out of your system.
If you follow a strict, low sodium diet, it will help your situation greatly. Also, if you smoke, quit, and if you drink alcohol, quit. If you have any excess weight, lose it.
You don't say what the dosage of lasix is for you. I take 160 mg a day, and have been told it may go as high as 500 mg a day as my CHF progresses, in order to keep the fluids in check. At this time, I am stage 4 heart failure, as my EF is 15-20%. However I feel fine, except for problems with swelling.
You ask, "what makes them think my lasix will work now that I'm back home?" The strict, low sodium diet, and limiting your fluid intake, should help the lasix to do it's job more effectively.
CHF is a term used to describe an ailment where the heart doesn't beat effectively enough to move the excess fluid out of the body.
CHF, in itself, isn't a death sentence, but it's up to you how well you do. It's diet, and life style changes, such as no smoking or drinking, and keeping yourself as trim as possible.
I hope I've answered some of your questions, and I hope the best for you.
Wow, I am only taking 40 mg of lasix, once a day. I asked them before I left if I could take more and they just told me to talk with my doctor on the follow up visit. But that's 1 week away and in the meantime I am gaining 1 pound a day. I've hardly had anything with sodium and I've drank only what they told me I could have since I left the hospital but I am still gaining! So should I try increasing my lasix to 80 mg once a day? I need to do something.
I can't tell you to increase your medication, I'm not a doctor.
My best advice is to tell you to call your doctor and ask them. A lot can be done over the phone when it comes to doctors. You will most likely talk to your doctor's nurse and then sit and wait for a call back, but I think Lasix is something they could increase over the phone, provided you tell them why you think you need to increase the medication.
You could try increasing the dose to 80 mg/day, on your own, but doctors don't like it when a patient tries to diagnose themselves, and take more medication than they have prescribed. So.....call your doctor's office and be persistant until they give you an answer.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.